Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2019, 7:09 PM CDT for Anoka County, Hennepin County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 7:09 PM CDT (00:09 UTC)
- Expired
- May 31, 2019, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anoka County, MN, Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2713 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
101
WUUS53 KMPX 010009
SVRMPX
MNC003-053-010045-
/O.NEW.KMPX.SV.W.0004.190601T0009Z-190601T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Fri May 31 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Hennepin County in east central Minnesota...
Central Anoka County in east central Minnesota...
* Until 745 PM CDT.
* At 708 PM CDT, a severe thunderstorm was located over Ramsey, or 19
miles northwest of Minneapolis, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Brooklyn Park, Coon Rapids, Blaine, Andover, Fridley, Shoreview,
Ramsey, Champlin, Lino Lakes, Anoka, Ham Lake and Mounds View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4524 9307 4512 9312 4512 9322 4509 9323
4519 9351 4526 9348
TIME...MOT...LOC 0008Z 284DEG 33KT 4522 9345
HAIL...1.00IN
WIND...<50MPH
$$
CTG3 follow-up statements
842
WWUS53 KMPX 010021
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT Fri May 31 2019
MNC003-053-010045-
/O.CON.KMPX.SV.W.0004.000000T0000Z-190601T0045Z/
Hennepin MN-Anoka MN-
721 PM CDT Fri May 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN HENNEPIN AND CENTRAL ANOKA COUNTIES...
At 720 PM CDT, a severe thunderstorm was located over Coon Rapids, or
15 miles north of Minneapolis, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Brooklyn Park, Coon Rapids, Blaine, Andover, Fridley, Shoreview,
Champlin, Lino Lakes, Anoka, Ham Lake, Mounds View and Spring Lake
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4524 9307 4512 9312 4512 9322 4509 9323
4517 9345 4525 9337
TIME...MOT...LOC 0020Z 284DEG 33KT 4519 9329
HAIL...1.00IN
WIND...<50MPH
$$
CTG362
WWUS53 KMPX 010030
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Fri May 31 2019
MNC053-010040-
/O.CAN.KMPX.SV.W.0004.000000T0000Z-190601T0045Z/
Hennepin MN-
730 PM CDT Fri May 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENNEPIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4524 9307 4512 9312 4512 9322 4515 9332
4525 9325
TIME...MOT...LOC 0030Z 284DEG 33KT 4517 9316
$$
MNC003-010045-
/O.CON.KMPX.SV.W.0004.000000T0000Z-190601T0045Z/
Anoka MN-
730 PM CDT Fri May 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL ANOKA COUNTY...
At 730 PM CDT, a severe thunderstorm was located over Blaine, or 15
miles north of Minneapolis, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Coon Rapids, Blaine, Shoreview, Lino Lakes, Ham Lake, Mounds View,
Spring Lake Park, Circle Pines, Lexington and Blaine Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4524 9307 4512 9312 4512 9322 4515 9332
4525 9325
TIME...MOT...LOC 0030Z 284DEG 33KT 4517 9316
HAIL...1.00IN
WIND...<50MPH
$$
CTG784
WWUS53 KMPX 010037
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Fri May 31 2019
MNC003-010047-
/O.EXP.KMPX.SV.W.0004.000000T0000Z-190601T0045Z/
Anoka MN-
737 PM CDT Fri May 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANOKA COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4524 9307 4512 9312 4512 9322 4515 9332
4525 9325
TIME...MOT...LOC 0037Z 284DEG 33KT 4515 9307
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:38 PM CDT, 31 minutes earlier.
Area forecast discussion, May 31, 6:38 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 638 PM CDT Fri May 31 2019 .Updated for 00Z Aviation Discussion... Issued at 633 PM CDT Fri May 31 2019 && .SHORT TERM...(This evening through Saturday night) Issued at 308 PM CDT Fri May 31 2019 Temperatures this afternoon continue to rise slowly and range from the mid 80s, to lower 90s at Cambridge, Red Wing, and portions of west central MN. With another 2 or so hours of heating, several more sites should eclipse 90 before all is said and done. CU is finally beginning to develop across northern WI stretching west to central MN along the surface cold front. A few showers have also recently developed within the most impressive CU. Additional showers and eventually thunderstorms will develop along the front during the evening. Little forcing south of the front should keep things dry, so reduced PoPs for the evening hours across southern MN. While severe weather is generally not expected with this activity, a few storms may produce gusty winds and one or two may produce damaging winds. Northerly flow will bring cooler temperatures Saturday with highs in the upper 60s to mid 70s. .LONG TERM...(Sunday through Friday) Issued at 308 PM CDT Fri May 31 2019 The long term period will be relatively quiet, with only one decent shot of precipitation and temperatures starting cooler than normal Sunday, but warming early next week and highs remaining near to slightly above normal for early June. Sunday through Monday...cool high pressure from Canada will be in place across the Upper Midwest Sunday morning. An upper level low over the northern Great Lakes will likely lead to afternoon showers to our northeast, but for most of southern MN and western WI, sunny skies with highs around 70 degrees can be expected. With the dry airmass in place, lowered dew points down to about the 10th percentile of all the model guidance given deep mixing expected with this airmass. So, dew point depressions around 40 degrees are expected by Sunday afternoon. Thankfully, winds will remain relatively light through the day, under 10 MPH. Southerly flow begins to develop across western MN and expand eastward Sunday night as the surface high shifts southeast of the local area. Warm air advection with the southerly flow developing will lead to warmer temperatures come Monday. Another quiet day on Monday with highs in the mid to upper 70s and mostly sunny skies. Tuesday through Wednesday...continued warm and moisture advection is in store for Tuesday along with a developing upper level shortwave which looks to ride the upper ridge eastward across the Dakotas through Minnesota. There are still timing differences to sort out with this activity, but severe weather is not out of the question if if dyanmics and the cold front associated with the surface low across southern Canada move through our area during peak the afternoon and evening, which would result in forcing aligning best with instability. Due to timing differences and being several days away, went with blended guidance for PoPs for this period. The cold front itself will likely clear MN and wester WI by Wednesday morning, which will be followed by dry high pressure and more pleasant weather. Sunny skies with highs from 75 to 80 can be expected again for Wednesday. For the end of next week, the main jet lifts farther north into Canada and we will likely see continued dry weather with highs remaining the 75 to 80 degree range. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 633 PM CDT Fri May 31 2019 VFR conditions overall, but expect some scattered showers and thunderstorms. The risk for thunder should diminish closer to midnight as the instability decreases, so should have more of a rain shower setup. Winds will become more northerly as a cold front slides across the region, and should see gusts close to 20 kts Saturday afternoon. KMSP... There's a few scattered showers and thunderstorms out there, and this will continue this evening. The thunder threat will diminish after midnight, but will see some rain showers persist toward sunset. Then northwest winds will increase Saturday afternoon. /OUTLOOK FOR KMSP/ Sun...VFR. Wind NW 5-10 kts. Mon...VFR. Wind SE 5-10 kts. Tue...Chance TSRA/MVFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...SPD AVIATION...JRB
Hazardous weather outlook, May 31, 12:38 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1238 PM CDT Fri May 31 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1238 PM CDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms can be expected tonight. There is a Marginal Risk of severe thunderstorms with the main threat being damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible Tuesday and Tuesday night. Severe weather is not expected at this time. Area rivers will continue to run high over the weekend into next week with ongoing flooding expected to continue. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight. Borghoff
In the hours before
Local storm report, May 31, 5:17 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 E HAUGEN 45.61N 91.60W
05/31/2019 E0.70 INCH BARRON WI PUBLIC
DIME SIZE HAIL AT LOCAL RESORT.
&&
JRBLocal storm report, May 31, 5:21 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 E HAUGEN 45.62N 91.60W
05/31/2019 E1.00 INCH BARRON WI PUBLIC
DIME TO QUARTER SIZE HAIL ON FARM WEST OF
RED CEDAR LAKE.
&&
JRBSpecial weather statement, May 31, 5:34 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Fri May 31 2019
WIZ016-312315-
Rusk-
534 PM CDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RUSK COUNTY...
At 533 PM CDT, a strong thunderstorm was located over Ladysmith,
moving east southeast at 40 mph.
Dime size hail is possible with this storm. Move inside if you hear
thunder or see lightning.
Locations impacted include...
Ladysmith, Bruce, Hawkins, Sheldon, Tony, Conrath, Glen Flora, Ingram
and Rusk County Airport.
LAT...LON 4538 9092 4531 9093 4549 9151 4562 9152
4552 9068 4538 9068
TIME...MOT...LOC 2233Z 289DEG 36KT 4548 9109
JRBSpecial weather statement, May 31, 5:51 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Fri May 31 2019
WIZ015-312330-
Barron-
551 PM CDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARRON COUNTY...
At 551 PM CDT, a strong thunderstorm was located over Haugen, or 8
miles north of Rice Lake, moving east southeast at 30 mph.
Dime size hail is possible with this storm. Move inside if you hear
thunder or see lightning.
Locations impacted include...
Haugen, Barronett, Mikana and Brill.
This includes U.S. Highway 53 between mile markers 147 and 152.
LAT...LON 4550 9154 4563 9204 4564 9204 4564 9159
4563 9154
TIME...MOT...LOC 2251Z 290DEG 26KT 4561 9179
JRBSpecial weather statement, May 31, 6:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri May 31 2019
WIZ014-010015-
Polk-
653 PM CDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY...
At 652 PM CDT, a strong thunderstorm was located near Frederic, or 25
miles east of Pine City, moving east at 30 mph.
Half inch hail, gusty winds, and occasional cloud to ground
lightning is possible with this storm.
Locations impacted include...
Frederic, Clam Falls and Lewis.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4571 9215 4557 9225 4567 9253 4572 9253
4573 9252 4572 9216
TIME...MOT...LOC 2352Z 289DEG 28KT 4572 9248
CTGSpecial weather statement, May 31, 6:57 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 657 PM CDT Fri May 31 2019 MNZ051-059>061-010030- Anoka-Hennepin-Sherburne-Wright- 657 PM CDT Fri May 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WRIGHT...NORTH CENTRAL HENNEPIN...WEST CENTRAL ANOKA AND SOUTHEASTERN SHERBURNE COUNTIES... At 656 PM CDT, a strong thunderstorm was located near Otsego, or 14 miles east of Buffalo, moving east at 35 mph. Half inch hail, gusty winds, and cloud to ground lightning are possible with this storm. Locations impacted include... Coon Rapids, Andover, Ramsey, Champlin, Elk River, Anoka, St. Michael, Ham Lake, Otsego, East Bethel, Rogers and Albertville. This includes the following highways... Interstate 94 in Minnesota between mile markers 202 and 205. U.S. Highway 10 in Minnesota between mile markers 210 and 217. U.S. Highway 169 between mile markers 159 and 160. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4522 9366 4532 9364 4532 9325 4514 9327 TIME...MOT...LOC 2356Z 278DEG 32KT 4525 9358 CTG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:26 PM CDT | Special Weather Statement | MPX | Anoka | 34 min |
| May 31, 7:42 PM CDT | Special Weather Statement | MPX | Washington | 33 min |
| May 31, 7:58 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 32 min |
| May 31, 8:48 PM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| May 31, 9:07 PM CDT | Special Weather Statement | MPX | Isanti | 23 min |
| May 31, 10:04 PM CDT | Special Weather Statement | MPX | Ramsey | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.